Parents of Children with ADHD Support Group

This community is designed as an open forum where the parents and guardians of children with ADHD (Attention-deficit/hyperactivity disorder) can give and receive support, as well as discuss ideas, techniques, concerns, surprises, and challenges they may face with their children.

1 Online

Vyvanse Question

My 10-year-old son has started on Vyvanse 20 mg last Sunday. He has been on it for 5 days now. His teacher has had nothing but good things to say about him in school this week. It is a welcome change after a year of trial and error in finding the right med. He has tried Adderall, Concerta, and Strattera. The first two did well the first week, and than dropped off, so we are hoping that this one will last. My question is how long does it usually last in your experience? I read that it typically lasts for 12-14 hours, but I noticed with him it is about 7. It gets him through school so far, but I have a hard time getting him through his homework at home. I know this is the lowest dose, and was thinking of asking his psychiatrist if he would benefit from an afternoon dose. Any suggestions on this? He has not shown any side affects so far. His appetite is fine and he is sleeping fine. Just wish it lasted a little longer.

Replies

deleted_user
deleted_user

My son is on Vyvanse - Yes, it stops working after about 7 or 8 hours. Our doctor added an "amphedimine salt" as a booster in the afternoon. He takes it at 4 pm - seems to get him through until about bed time.
lowen22
lowen22

my son is on it as well. it does seem to wear off a little by the afternoon,
deleted_user
deleted_user

My son was on it for about 2 years - yes it did wear off in the afternoons....My son did drop weight so have him hop on the scale every other week just to check.
deleted_user
deleted_user

Our experience which has been good, we also saw it wearing of towards the afternoon. I know of others that have had similar experiences with the drug and they saw same thing.They have also had good luck with the medication too.
deleted_user
deleted_user

Isaiah was diagnosed at age 5 and, like your son, went through just about every other medication first. He was initially on Adderall for a few years as Vyvanse was not yet available. Vyvanse is basically a longer lasting Adderall.

It is possible that the results you are seeing are short lasted as the dose is quite low. My son was taking 70mg of Vyvanse by 6th grade; he is now 15 years old. I should mention he has always been quite slim, though he did gain weight after being placed on medication as he had the attention level to actually sit down and eat a meal.

A second dose of Vyvanse in the course of a day would likely disrupt your son's sleep since it is a stimulant. As sleep diminishes, you can anticipate a significant rise in unfavorable behavior.

Also, you have to take into account the fact that over the next 5 years or so your son will be going through growth spurts and hormonal changes which mess with the effectiveness of medications significantly. You can anticipate several changes in medications and doses over the next 5 years. Unfortunately, this is just the beginning and you can anticipate almost a daily battle from here on out... well, at least as far as I've gotten.

My son has severe combined-type ADHD. I'm not sure of your son's diagnosis, but you may be able to talk to his child psychiatrist about adding Intuniv after school which will aid in his focus on homework and even possibly help him sleep if he has trouble in that area.

The other options available to you are the following, which are fairly normal practices for children with ADHD:

- Establish a strict schedule for homework time in an area free of distractions.

- Allow for time to "run out" his energy prior to starting on homework.

- Provide positive and negative reinforcement for failure to follow set schedules (i.e. reward system for completing assignments such as earning time for video games or whatever; or taking away prized items for failure to follow the set schedule).

If at all possible, I would avoid adding an afternoon dose. Regardless of what you decide, you should talk with his doctor and determine the best course of action for your son.

Good luck!

Mary
deleted_user
deleted_user

We had decided to add the afternoon dose. He takes 20 mg at 7 a.m. and another 20 mg at 1 p.m. So far it has been working great. He is able to focus on getting his homework done at home. We added Melatonin at night, and he is sleeping fine. His appetite is the same as it was before adding the 2nd dose.

Marybeth2010, I'm sorry for your struggles. I know ADHD can be hard not only for the kids, but for the parents as well. As far as anticipating daily struggles for the next five years as my son goes through puberty, I know there may be changes that will have to be made. But, unfortunately, this is not going to be just the beginning for me and my son. He has struggled tremendously through the last five years without the right medication, and has had daily battles of defiant behavior, mental breakdowns, rages, and just all around "nasty" attitudes. I am so happy that my son finally found something that makes him "whole" again.
deleted_user
deleted_user

I am sorry that your son's doctor has not found the right prescription for him yet. Every day has been a struggle with Isaiah since he started walking 15 years ago... Adolescence is just another chapter in the book.

If his doctor does not find a way to help him soon, it may be time to look for another doctor.

Good luck and best wishes.